New Mexico, 2012

High Wind in New Mexico, February 20, 2012

February 20, 2012 · NWS ABQ · 5 events in 4 counties and zones

A shortwave trough crossed northern New Mexico on the 20th, resulting in enhanced wind speeds both aloft and at the surface across the east central plains. The strong winds resulted in areas of blowing dust, which reduced visibilities to near 3 miles at times.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A shortwave trough crossed northern New Mexico on the 20th, resulting in enhanced wind speeds both aloft and at the surface across the east central plains. The strong winds resulted in areas of blowing dust, which reduced visibilities to near 3 miles at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 20, 3:00 AM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Feb 20, 3:00 AM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST MON FEB 20 2012

.DISCUSSION...DROPPED WINTER HIGHLIGHTS FOR ALL BUT SANGRE DE CRISTO
MOUNTAINS AS LIMITED REPORTS SO FAR INDICATE SUB HIGHLIGHT SNOW
AMOUNTS HAVE ACCUMULATED ACROSS THE REGION...AND OBS/SATELLITE
IMAGERY INDICATE CLEARING/DRYING OVER THE NORTHWEST. EXCEPTION HAS
BEEN THE SANGRE DE CRISTOS WHERE COMBO OF WIND AND SNOW COULD
PERSIST INTO THE MORNING BEFORE DIMINISHING. OTHERWISE HAVE ALSO
CONVERTED THE HIGH WIND WATCH TO WARNING FOR PORTIONS OF THE CENTRAL
HIGHLANDS...EAST CENTRAL PLAINS AND SOUTHCENTRAL MOUNTAINS...WITH
WIND ADVISORIES FOR PORTIONS OF THE NORTHEAST...SANDIA AND MANZANOS
AND CHAVES COUNTY PLAINS. STILL APPEARS THE STRONGEST WINDS WILL
STRETCH ALONG AND SOUTH OF THE INTERSTATE 40 CORRIDOR FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS BORDER. MODELS
CONTINUE TO INDICATE THERE MAY BE ABOUT A SIX HOUR WINDOW FOR THE
STRONGEST WINDS...CENTERED AROUND 18Z. INDICATIONS ARE THE WIND
SHOULD DIMINISH BY EARLY EVENING. TEMPERATURES TODAY WILL RANGE FROM
5 TO 15 DEGREES BELOW AVERAGE.

THEREAFTER...TUESDAY SHOULD BE DRY AND WARMER ALTHOUGH CAN/T RULE
OUT AN ISOLATED SNOW SHOWER OVER THE HIGHER TERRAIN NEAR THE
COLORADO BORDER AS A WEAK DISTURBANCE PASSES BY. IN ADDITION...AN
UPPER LOW DEVELOPS TO OUR SOUTHWEST...BUT STILL APPEARS TO HAVE
LITTLE IMPACT ON OUR CWA...EXCEPT FOR SOME MID TO HIGH LEVEL
MOISTURE DEPICTED STRETCHING ACROSS THE SOUTHWEST/SOUTHCENTRAL.
WEDNESDAY MAY BE THE WARMEST DAY OF THE WORK WEEK...IN ADVANCE OF A
STRONGER CLIPPER TYPE SYSTEM FORECAST TO IMPACT THE NORTHEAST HALF
OF THE STATE THURSDAY. COLDER AIR WILL AGAIN SPREAD OVER MUCH OF THE
NORTH AND EAST ALONG WITH GUSTY NORTHWEST WINDS...WHILE THE GFS
SUGGESTS INCREASING POTENTIAL FOR AT LEAST SMALL AMOUNTS OF SNOW
ACROSS THE SANGRE DE CRISTOS AND NORTHEAST. FRIDAY AND SATURDAY
APPEAR TO BE RECOVERY DAYS...ALTHOUGH WESTERLY WINDS LOOK TO
INCREASE SATURDAY AS THE NEXT SYSTEM SAGS INTO THE GREAT BASIN AND
CENTRAL ROCKIES. GFS HAS A FASTER PROGRESSION THAN THE ECMWF WHICH
HANGS UP THE SURFACE FRONT NORTH OF NEW MEXICO. FOR NEXT SUNDAY/S
TEMP FORECAST SIDED WITH THE COLDER GFS.

&&

.AVIATION...MVFR CONDITIONS IN -SHSN WILL PERSIST THROUGH THE
MORNING HOURS ACROSS PORTIONS OF CENTRAL NM. MTN OBSCURATIONS ARE
LIKELY THROUGH 18Z. CIGS AND VSBYS WILL GRADUALLY IMPROVE THROUGH
MID DAY... HOWEVER...WEST TO NORTHWEST WINDS WILL INCREASE. THE
STRONGEST WINDS ARE EXPECTED FROM KCQC SOUTH TO KSRR AND EAST TO THE
TEXAS BORDER.  GUSTS TO 50 KTS ARE POSSIBLE IN THIS AREA.
MEANWHILE...GUSTS BETWEEN 30 KTS AND 45 KTS ARE POSSIBLE ALONG THE
RIO GRANDE VALLEY AND PORTIONS OF THE NE PLAINS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.FIRE WEATHER...MAIN CONCERN WILL BE FIRE WEATHER CONDITIONS TODAY
ACROSS THE EAST CENTRAL AND NORTHEAST PLAINS.

UPPER LEVEL LOW MOVING EAST ACROSS COLORADO HAS CONSIDERABLY
TIGHTENED THE UPPER LEVEL GRADIENT OVER NM THIS MORNING.
MEANWHILE...A 998 MB SURFACE LOW IS RESIDING OVER SE COLORADO.
THROUGH THE SURFACE LOW WILL MOVE INTO KANSAS BY MID DAY...THE
SURFACE GRADIENT ACROSS NEW MEXICO WILL REMAIN QUITE STRONG. GOOD
MIXING COMBINED WITH THE SURFACE GRADIENT WILL YIELD VERY STRONG
WINDS ACROSS EASTERN NEW MEXICO THIS AFTERNOON. WEST TO NWLY WIND
GUSTS NEAR 60 MPH WILL BE POSSIBLE...ESPECIALLY ALONG AND SOUTH OF
I-40 AND EAST OF THE CENTRAL MTN CHAIN. MINIMUM RELATIVE HUMIDITIES
WILL ALSO FALL BELOW 15 PERCENT RESULTING IN CRITICAL FIRE WEATHER
CONDITIONS.  CRITICAL CONDITIONS WILL BE MOST WIDESPREAD ACROSS THE
EAST CENTRAL PLAINS...OR ZONE 108. A BACK DOOR COLD FRONT NUDGING
INTO NE NM WILL KEEP HUMIDITIES HIGHER ACROSS NORTHERN PORTIONS OF
ZONE 104...THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
MAINLY ACROSS EASTERN SAN MIGUEL AND SOUTHERN HARDING COUNTIES
WITHIN THIS FIRE WEATHER ZONE.  WOULD ALSO NOT BE SURPRISED TO SEE
AN HOUR OR TWO OF CRITICAL CONDITIONS ACROSS THE LOWER RIO GRANDE
VALLEY AS WELL AS THE SANDIA/MANZANO AND GALLINAS MOUNTAINS SOUTH OF
I-40 DESPITE BELOW NORMAL TEMPS.

AS MUCH DRIER DEWPOINTS FILTER INTO THE STATE TODAY AND
TONIGHT...TEMPERATURES WILL LIKELY FALL QUICKLY AFTER WINDS CEASE
THIS EVENING.  LOW TEMPERATURES TONIGHT WILL BE UP TO 12 DEGREES
COOLER THAN LAST NIGHTS TEMPERATURES...ESPECIALLY ACROSS NORTHERN
AND EASTERN NM.

A LEE SIDE TROUGH WILL TRY TO RE-ESTABLISH ITSELF ON TUESDAY AS A
NORTHERN BRANCH WAVE SLIDES ACROSS NORTHEAST NM. THIS MAY RESULT IN
GUSTY WINDS ALONG THE INTERSTATE 40 CORRIDOR...THOUGH NOT NEARLY AS
STRONG AS TODAY. MINIMUM HUMIDITIES WILL AGAIN DROP BELOW 15 PERCENT
ACROSS THE PLAINS.  WILL KEEP THE FIRE WEATHER WATCH INTACT...THOUGH
RIGHT NOW MAIN CONCERN IS ACROSS GUADALUPE COUNTY.  ELSEWHERE...
WINDS LOOK TO REMAIN TOO LIGHT TO RESULT IN CRITICAL CONDITIONS.

ANOTHER TROUGH LOOKS TO GLANCE THE NORTHEASTERN PORTIONS OF THE
STATE ON THURSDAY.  THIS SHOULD AGAIN INCREASE NORTHWESTERLY WINDS
FROM THE FOUR CORNERS AREAS SOUTHEAST TOWARD THE EAST CENTRAL
PLAINS.  HOWEVER A POTENTIALLY STRONG BACK DOOR FRONT WILL ACCOMPANY
THIS SYSTEM RESULTING IN MUCH COOLER TEMPS ACROSS THE NE AND PERHAPS
A LITTLE PRECIPITATION.

MODELS THEN DISAGREE ON THE TIMING OF THE NEXT SYSTEM. IF THE GFS IS
CORRECT...ANOTHER BOUT OF STRONG WINDS WILL OCCUR ON SUNDAY...SOME
BEHIND ANOTHER BACK DOOR FRONT.  IF THE ECMWF IS CORRECT...THE
STRONGEST WINDS CAN BE EXPECTED ON MONDAY AND TUESDAY. STAY TUNED.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  38  19  45  25 /  20   0   0   0
DULCE...........................  33   0  39  10 /  50  10  10   5
CUBA............................  34   9  42  18 /  30   5   5   0
GALLUP..........................  36   7  46  17 /  10   0   0   0
EL MORRO........................  33  11  44  15 /  20   0   0   0
GRANTS..........................  39  13  47  19 /  10   0   0   0
QUEMADO.........................  42  17  49  21 /   5   0   0   0
GLENWOOD........................  51  28  57  27 /   5   0   0   0
CHAMA...........................  32  -6  35   6 /  50  10  10   5
LOS ALAMOS......................  36  18  43  22 /  20   0   0   0
PECOS...........................  32  17  44  23 /  20   0   0   0
CERRO/QUESTA....................  33  -3  38  10 /  40   5   5   5
RED RIVER.......................  26  -4  33   5 /  50   5   5   5
ANGEL FIRE......................  31  -5  37   8 /  40   5   5   5
TAOS............................  34   4  40  14 /  30   5   5   5
MORA............................  34  14  44  21 /  10   5   5   0
ESPANOLA........................  41  14  47  21 /  20   0   0   0
SANTA FE........................  37  15  44  21 /  30   5   5   0
SANTA FE AIRPORT................  40  17  46  23 /  20   0   0   0
ALBUQUERQUE FOOTHILLS...........  40  23  51  27 /  20   0   0   0
ALBUQUERQUE HEIGHTS.............  44  25  51  30 /  10   0   0   0
ALBUQUERQUE VALLEY..............  46  18  53  23 /   5   0   0   0
ALBUQUERQUE WEST MESA...........  44  19  53  24 /   5   0   0   0
LOS LUNAS.......................  48  23  55  28 /   5   0   0   0
RIO RANCHO......................  44  23  51  29 /  10   0   0   0
SOCORRO.........................  51  28  58  31 /   5   0   0   0
SANDIA PARK/CEDAR CREST.........  38  18  48  25 /  30   5   5   0
TIJERAS.........................  40  20  50  26 /  20   0   0   0
MORIARTY/ESTANCIA...............  38  17  48  26 /  10   0   0   0
CLINES CORNERS..................  36  20  48  26 /  10   0   0   0
GRAN QUIVIRA....................  41  25  52  29 /   5   0   0   0
CARRIZOZO.......................  47  26  55  31 /   0   0   0   0
RUIDOSO.........................  44  25  50  33 /   5   0   0   0
CAPULIN.........................  39  10  49  17 /  10   5   5   5
RATON...........................  44  12  52  22 /  10   0   0   0
SPRINGER........................  42  17  53  23 /  10   0   0   0
LAS VEGAS.......................  40  18  51  25 /  10   0   0   0
CLAYTON.........................  45  23  56  31 /  10   0   0   0
ROY.............................  42  21  54  28 /   5   0   0   0
CONCHAS.........................  50  23  62  26 /   5   0   0   0
SANTA ROSA......................  48  23  60  28 /   5   0   0   0
TUCUMCARI.......................  53  24  64  29 /   0   0   0   0
CLOVIS..........................  54  23  61  31 /   0   0   0   0
PORTALES........................  56  24  63  31 /   0   0   0   0
FORT SUMNER.....................  58  24  65  31 /   0   0   0   0
ROSWELL.........................  65  27  68  33 /   0   0   0   0
PICACHO.........................  53  25  63  32 /   0   0   0   0
ELK.............................  51  25  59  32 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 4 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ523-526-533>537-539-540.

RED FLAG WARNING FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ104-108.

FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR THE FOLLOWING ZONES...NMZ108.

WIND ADVISORY UNTIL 4 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ521-522-524-529>532-538.

WINTER WEATHER ADVISORY UNTIL NOON MST TODAY FOR THE FOLLOWING
ZONES...NMZ512-515.

WINTER STORM WARNING UNTIL NOON MST TODAY FOR THE FOLLOWING ZONES...
NMZ513-514.

&&
Hazardous weather outlook, Feb 20, 6:00 AM MST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON FEB 20 2012

NMZ501>540-211300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MST MON FEB 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WHILE SNOW DIMINISHES OVER THE NORTHERN MOUNTAINS THIS
MORNING...STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP OVER
NORTHERN AND CENTRAL NEW MEXICO. THE STRONGEST WINDS ARE EXPECTED
OVER PORTIONS OF THE EASTERN PLAINS WHERE GUSTS UP TO 60 MPH ARE
POSSIBLE. AREAS OF REDUCED VISIBILITIES IN BLOWING DUST MAY RESULT
IN THE PLAINS AND LOWLANDS WITH LOCALIZED BLOWING SNOW IN THE SANGRE
DE CRISTO MOUNTAINS.  CRITICAL FIRE WEATHER CONDITIONS ARE ALSO
LIKELY FOR MUCH OF THE EASTERN PLAINS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCALIZED CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE IN THE EAST
CENTRAL PLAINS TUESDAY AFTERNOON.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1.888.386.7637 TO REPORT SNOW AMOUNTS...STRONG WINDS GREATER THAN
50 MPH...OR WILD LAND FIRES.

Event by event

5 high wind. Local standard time, as filed.

High Wind, Roosevelt County

When
February 20, 9:25 AM MST to 1:30 PM MST
Where
Roosevelt County forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet

The West Texas Mesonet station just southwest of Dora recorded sustained wind speeds over 40 mph for just over 4 hours.

High Wind, Roosevelt County

When
February 20, 10:15 AM MST to 12:35 PM MST
Where
Roosevelt County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The West Texas Mesonet station just southwest of Dora recorded occasional wind gusts over 58 mph for over 2 hours. Winds peaked at 64 mph at 1050 am.

High Wind, Quay County

When
February 20, 10:20 AM MST
Where
Quay County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media

The KVII SchoolNet site recorded a peak wind gust of 64 mph.

High Wind, De Baca County

When
February 20, 10:30 AM MST to 1:00 PM MST
Where
De Baca County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Amateur Radio

The APRSWXNET site just northwest of Sumner Lake recorded a peak wind gust of 66 mph while railroad station employees near Taiban estimated winds of 60 mph.

High Wind, Curry County

When
February 20, 11:35 AM MST
Where
Curry County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

The KCVN AWOS recorded a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 357820, 357821, 357817, 357818, 357819.